Forum

Tecfidera

Hi All

I was hoping you may be able to help.

I am currently on Avonex and due to start Tecfidera. I was wondering if it’s as bad as searching on the internet makes out? Also if taken ill with something else are you restricted on meds that you can take?

Thanks

Tracey

hi tracey

the first week you take a low dose but the second week on the full dose can be a bit yucky.

ask your ms nurse if she can arrange for you to have extra packs of the low dose so that you can ease yourself in gently.

i don’t eat much especially in the morning and i thought that porridge with fruit was a good breakfast but i would be sick after my tec.

so i started to have porridge, tec then toast and was fine.

trap it between 2 lots of food.

since then i’ve heard about ms nurses advises people to take it halfway through a meal.

ask your gp for omeprazole and you should have no problems.

the flushes were alright at first, i looked like i’d been sunbathing but later turned into prickly heat,

aspirin and anti histamine sorts that.

not everybody has the gastro issues and you may not have any side effects at all.

good luck

carole x

Hi, I started in November @nd my 1st flush was the worst - top to toe bright red & he next day just a bit red and. 4 mohprickly.otand hotand hot. 4 mnths in and the flushings have almost gone now. I’ve worked out how to take them & my body is used to it. Porridge works great for me. I take my tablet half way through and the side effect have died down now. Ocasionally I get a slight rash, feel hot and prickly & luckily ive never had any stomach issues. I take my second one half way through my evening meal if I remember or anytime after with no side effects, but I’m usually asleep by the time any symptoms might come which for me is 3 1/2 hrs after taking it. I worried about the side effects and panicked about what meds I’d need to cope with the side effect, but I decided the TEC was enough toxicity for me and I didnt want to take too much other stuff. I managed just fine with out and now hardly ocasionallyave. Aprickles+or 30mins or so. Nobody at work notices :slight_smile: The slight flushings have all but gonw now my body is used to it. Stay positive :slight_smile: and good luck. Sharon xxx

Thank you for replying ladies.

Do you think it was the right thing to do swapping meds? Have you noticed positives from it?

Tracey

i positively enjoy not having to inject every day!

i’m no better and no worse.

so far i haven’t had a relapse .

it is a good feeling to be on a more powerful med.

in the 6 months i’ve been on it, i’ve only missed 4 tablets!

carole x

I only started last week. Hot and beetroot red face first two days and that was it for me! I don’t do breakfast so take mine about lunchtime. Something like soup or sandwich, tablet then yoghurt works okay. Similar in the evening. So long as there’s 4 hours between them it doesn’t matter when they’re taken. Start full dose tomorrow. That will be the telling. I did my research on here and had made my mind up and was confident before I began. Head into it with positivity and you’ll be fine I’m sure.

Hi all. Been on full dose since March 8th without any problems. However this week, since Wednesday 16th, I’ve been getting sporadic stomach cramps. It scares me a bit because when I had my very first episode last year, I had similar brief cramping and then later loss of bowel control (thankfully I was on the loo!). Second time was my relapse a few months later in A & E, screaming cramps and the knowing feeling that I was going to lose control. Nurses administered something by injection that stopped anything happening then. Apart from the gripping cramps that come and go over the last 4/5 days, everything else is just fine. So is this a side effect of Tec or if is just another delight of good ol’ MS?

Hi Poppy, well I’ve been on Tec since Feb 8th with little problems. I did have 3 days of loose stools but, thought maybe just something I eat, I had no stomach cramps. It does say in th booklet I was given that diarrhoea & stomach cramps are a very common side effect of Tec. I hope this stops & that you don’t suffer a relapse again ever!!! Keep well Helly x

Thanks for the reply Helly. I certainly hope that they are just a side effect and soon go. They’re horrible.

I got the stomach cramps, about three days into taking the full dose i think it was.

They were hellacious buggers; their onset was sudden and without warning. They seemed quite severe too (take that for whatever it might mean, seeing as i am of the male and thus less pain tolerant, variant of human).

Paracetamol cured it as quickly as it came along. Just your regular off the shelf at tescos variety. As soon as crampage occurred, popped the pill. This process lasted two days.

To sum up its impact, i would say it was ‘meh’. aka no worries.

2 Likes

Dear Tantar.

The internets is a wealth of information, compiled mostly by those with an axe to grind. this site in some repsects also adheres to this model. I am not being critical, it is just a fact of life, enforced by human nature.

For you to be able to enjoy a genuine, universal attitude of a given subject, you need to look at more than anonymous, opinion based literature (aka the www).

Scientific studies have shown that Avonex is an inferior DMD than Tecfidera. Also as Tecfidera is an oral therapy, you do not have to carry around needles, or the complications that can come from injection sites on the body.

I do not know what horror stories you have found on the internet; but i am sure they are 99% not applicable to you. for example, not every headache is a brain tumour!

Tecfidera is excellent. If you have any side effects once you start, come and search in here to find what positive stores have been shared to successfully deal with them, in order to continue on with one’s enjoyment of this life.

As far as other meds restriction due to Tecfidera… i believe ibuprofen is frowned upon, if taken as a regular, fairly high dose medication. other than… i am not sure. You will have to consider your own personal drug taking regime. I hear that birth control methods might be impacted… if applicable to your gender?

Good luck and be optimistic!

1 Like

Thank you for your replies, I will let you know how I get on. I just need to wait for meds to get here.

On another note, note having a great day left leg feeling clumpy and banging headache maybe this is a sign it is time to change.

Tracey

Just to follow up my post…started full dose last Tuesday, cramping began Wednesday, gaining momentum Thurs and Fri with Saturday night being the worst. Sunday all was fine and again today. Happy bunny again, or as happy as one can be with this shite ms!

Hi all, I’m on my 6th week of tecfidera so far it’s been ok. My doc started me on the low dose for first 4 weeks now I’ve been on the higher dose for about the last 10 days. I’ve had a bit more flushing & cramping with the higher dose but I think that should ease off as my m.s nurse told me to try & give the new med’s 3 months personally I don’t think i will need 3 months tecfidera’s defo a lot better than avonex.

Good Luck everyone.

1 Like

i hope you are taking the Tec on a full stomach stevie b.

Also an aspirin can help reduce / remove flushing if taken 30 minutes before. An anti-histamine can work if the aspirin is not enough.

Paracetamol is excellent for stopping the cramps.

With all things considered, you should find tecfidera to be a doddle!

Good luck!

Hi Tracey

I was on Rebif for 10 years and i started to feel really ill. I was told to come off rebif and try something else.

I went on Tecfidera and i feel so much better now,

I was told that sometimes you can just start to fail on a drug treatment and they don’t know why.

I was scared to change because i had been very stable on rebif for a long time.

Changing over has been a very positive move for me.

I have been on Tecfidera 19 months now. I had bad headaches before but they have gone now.

I see the new oral drugs as a step forward in ms treatment. Things are moving forward from the injectables we have both been on.

I did well on Rebif for a long time but it was - as you say - ‘time to move on’

good luck

Teresa.

I’ve been on tecfidera since January 2015 the only problem I’ve suffered is hot flushing still get the odd one now and then good news is my yearly mri showed no new lesions as prior to starting tecfidera I had 4 relapses in a year

2 Likes

Congratulations daz39. Clearly this is a step in the right direction!

It is nice to read positive posts in a forum that can so often (and quite reasonably) be mired in ‘less than good’ news.

It never hurts to have some hope in the future, due to the acts of now

I told my neuro that i didn’t wish to be told of the results from my annual photo session in the noisy tube, unless it indicated that i needed to amend some aspect of my current behaviour. So far i have not heard from them and so no news is…

But to add to your post, i too have had no relapses since stating the Tec.

And long may this continue for us all!

3 Likes

If it helps: I’ve been on tec for nearly 2 yrs. I was terrified to start it because of horror stories I’ve read BUT i never ever had even one side effect! No flushing, no cramps, nothing. never. So yes, it can go down nicely too. :slight_smile: